Antacids and Heartburn
Nothing makes your throat feel as long as heartburn does. After a big meal of pasta, spicy food, or sometimes after drinking a simple cup of coffee or enjoying some fresh fruit you begin to feel that nasty tingle all the way at the bottom of your throat. For the next few hours, the painful tingling works its way up your throat, then back down, causing a see-saw of discomfort. You try coughing, drinking water, swallowing frequently–anything to get the discomfort to ease.
For mild heartburn, antacids are a common source of fast relief. Antacids work to counter the acid in your stomach and neutralize it. After taking the antacid, you still may feel uncomfortable because you can still feel the acid coming up through the valve above your stomach called the lower esophageal sphincter but it won’t be carrying that burning sensation that you tried to swallow away earlier.
Although readily available over the counter at any drug store, antacids are not totally without risk and there are some situations where they should be used with caution. When used in combination with prescription medications, antacids can change the amount of medication you receive and may result in an overdose or sub-therapeutic dose of an important prescription medication.
Many medications are designed to release a specific quantity of drug when exposed to stomach acids. If the acid concentration is altered by antacids, drugs can be absorbed into the body at a higher or lower concentration than you need. Antibiotics, aspirin, arthritis medications, anxiety and sleep medications as well as drugs used to treat Parkinson’s disease and certain heart conditions can all be affected by altered stomach acid concentration.
If you have heartburn on a consistent basis, self medicating with antacids may not be a good idea for long-term relief. Discuss your heartburn at your next doctor visit. Make sure that your doctor is aware how often you are taking antacids especially when prescribing other medication for you. Keep in mind that heartburn, though common, can lead to complications if left untreated.